I have been having a hard time getting in contact with the doctor. The neurologist started me on lamotrigine, was on this before and my sleep was worse (it already is bad). I messaged the neurologist, she didn’t respond. I had a follow up with the ENT who said to start the verapamil instead but I’d have to follow up with the neurologist. I can’t start without a follow up appointment. To the point, I saw Migravent. Does it have any results or is it just going to slow down my progress if I wait for it to maybe work over a couple months period? It says it might take up to 3 months to see progress. Should I just wait until I am able to get an appointment then go with the verapamil? I am very confused. I apologise for the long rambling message. I hope everyone is feeling good today. Thanks.
(NB from admin: these images link to products members have found helpful and at the same time helps fund the site: As an Amazon Associate I earn from qualifying purchases. More recommended products here. Thanks for your support!)
If you’ve been told you must not start prescribed meds without having a follow up with neurologist first, you must get hold of her as soon as possible. Trouble with texting. People can easily ignore you. Try phoning. Try alternative route. Try her Admin/the office she works from. Don’t be passive, be active. Unless she’s off sick or on leave, you are under her care and it’s her responsibility to make herself available. It’s possible she could give you the all clear to start verapamil in a two-minute telephone call. That may be all it takes but you need to make sure of making contact. All prevenatives take months to work. If you’ve decided to take that route, why delay. Put out tripwires everywhere for the neurologist and follow it through. I know nothing of Migravent but it’s supplements/vitamins I believe. It does contain butterbur. Before taking butterbur I’d suggest you read Dr Hain on supplements. He’s a huge section on www.dizziness-and-balance.com website. The only point I’d make is introducing too many variables particularly in a short timescale may make it very difficult if not impossible to know where any side effects are coming from should they occur later. Helen
Thanks very much Helen. I had posted a concern the other day about bugging the doctors too much so I suppose that is a reason why I didn’t really want to call on top of the messaging. I don’t want the doctor to not want to help since she just met me, but you of course are right that it is her job. And it doesn’t help that I’m a big chicken when it comes to taking new medication. I will be more proactive in my attempts to contact her today.
I have a question for you. Does the propranolol give you insomnia or nightmares at all? That is my concern with that medication.
Migravent takes months to really help. I have taken something similar for over a year with my other medications, I think it would be fine to start now. In my experience it helps a bit, but not nearly as much as the right medication and lifestyle changes.
She has no legal right not to ‘want to help you’, if she cannot build a satisfactory working relationship with you, you have the right to go elsewhere. You cannot help being ill. Nobody can. Don’t apologise for living. Treating you is her job. She must do it. She cannot go into hiding and hold up you progressing with treatment, Keep trying til you get success. Could just be she’s so inundated with emails, she somehow missed yours.
I slept a few minutes short of ten hours last night. Vivid dreams, yes. So far, nearly three years in, no nightmares. MAV (turning over in bed with vertigo particularly) and related anxiety will keep you awake I’ve found. Propranolol’s a pussy cat. I never had any increase in symptoms on dose increase, and virtually no side effects. Put on some weight and bit of skin blemishes that cleared on its own. Main trouble with Propranolol. It takes ages to really kick in completely. Eight months. Helen
I’m on propranolol too (and nortriptyline). No side effects, good sleep. I like Helen’s advice about being active, not passive, in relation to doctors. This illness can too easily be downplayed or forgotten even by the doctors treating us, because we look well from the outside. We really have to be our own advocates and take matters in hand.
It’s nice to know it doesn’t negatively impact your sleep. I read some people even have hallucinations as a propranolo side effect. Yikes. That might be for people on high doses for other issues I guess. As far as not having this being taken seriously by some, I had one medical professional write down ‘objective appearance does not match symptom complaint… symptom magnification’.
Perhaps this equates to the comment an ENT consultant gave me when he said ‘You shouldn’t be THAT ILL with what you’ve got wrong with you’. I guess, he was no great conversationalist, he was referring to the fact the condition kept me off my legs, unable to stand, for a week at a time, and my doctor had told him I had BPPV. Helen
That must have been frustrating to be told that. It would be nice for some of these people in our lives to be able to experience a day feeling our worst symptoms or even just some discomfort everytime they move. I was made to feel guilty over the holidays for not being able to do more regarding cooking and stuff. And then someone gets a cold and acts like it’s the worst thing in the world. Lucky them they will feel better in a week’s time.
Much as it would be good to avoid all these preventative drugs. If you’d told me five years ago I’d be taking betablockers I think my teeth would have curled but needs must. MAV’s a tough beast to tackle and personally I far prefer taking a drug prescribed by a medic than swallowing pills and potions from so called ‘health’ shops. Lets not kid ourselves taking supplements in pill form is no more ‘natural’ than taking meds prescribed by doctors. Helen
Thanks you all for your valuable input. I am getting worried about treating this again. I was looking into the verapamil but I keep seeing that if it works it’s only for a short time. These other meds can mess with my mood (mood disorder) and I can’t afford that. I have to stay sane for my toddler. I guess I’ll just have to do what you all have had to and just try the dang meds.
My grandmother always used to say ‘Jump your stiles when you get to them”.
Don’t set out expecting defeat. I’ve never heard that Verapamil ‘only works for a short time’. Never read that anywhere. Some drugs seem to I’ve read but not Verapamil and besides breakthroughs do occur. For every good report on a drug, you’ll quickly find a bad one. Nothing’s perfect and no one drug works for everybody. No drug will stop MAV completely for ever. If breakthroughs occur who can say whether the drug stopped working, the condition got worse, what causee it. Who knows, for sure. Nobody. I’ve recently had my first major attack in more than three years on meds. Not perfect years by any means but after maybe five eight-day attacks in six? Weeks, and spending all those in bed unable to stand, a ‘short time’ of over three years upright and on the move seems pretty good to me. Helen
Yes, Verapamil was not a silver bullet by any means. I don’t think any medication is. The symptoms haven’t completely disappeared. I think Topomax was a little more helpful for me, but I definitely got some milage out of Verapamil.